Texas, 2013High Wind in Texas, November 12, 2013
November 12, 2013 · NWS MAF · 1 event in 1 county or zone
Northeast gap winds behind a strong cold front resulted in high winds in Guadalupe Pass.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northeast gap winds behind a strong cold front resulted in high winds in Guadalupe Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 12, 4:47 AM MST, 44 minutes earlier.
Area forecast discussion, Nov 12, 4:47 AM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
547 AM CST Tue Nov 12 2013
.DISCUSSION...
A strong cold front continues to roll across the area and is now
roughly along the I-10 corridor. Strong northerly winds with gusts
to 35 kts are possible behind the front. MVFR/IFR cigs will remain
across the area through the morning with areas of light rain and
drizzle possible. Skies will begin to clear early in the afternoon
with winds decreasing below 10 mph by sunset.
&&
.PREV DISCUSSION... /ISSUED 535 AM CST Tue Nov 12 2013/
DISCUSSION...
A strong cold front is moving through West Texas and SE NM this AM.
Latest sfc obs show the front well into the Western Low Rolling
Plains, w/fropa just noted at KMAF. VAD profiler indicates cloud
deck associated w/the front deeper than what model soundings
predict, w/all short-term models generating light precip w/the front
as it moves south. Several locations behind the front are reporting
-RA and -DZ, and KMAF radar shows weak returns. Thus, we'll include
minimal chances of -SHRA during the morning as the front moves
south, and pare it back to the mtns during the afternoon. As the
sfc ridge builds south into SE NM, sfc isobars pack tightly up
against the mtns NE-SW, to close to 1mb/100nm, and will result in
increasing winds thru the Guadalupes this morning. We've issued a
HWW for the Guadalupes, but will keep it marginal, as is typically
the case w/a frontal wind event there.
Temps will be tricky today, obviously not following a typical sine
curve. We've used the NAM to hash the details out due to higher
temporal resolution, and performance the past few days. That said,
many locations have already likely hit their highs for today. For
forecasting purposes, we've tried to pinpoint highs from 13Z-01Z.
Tonight, a hard freeze is likely for much of the region as gradients
slacken and skies clear NE-SW. Models are in pretty good agreement
on decoupling winds after sunset, but differ slightly on cloud
cover, which will be the main variable in radiational cooling. The
GFS initialized better than the NAM and ECMWF on moisture, so we
leaned toward its solution. Thus, we've issued a freeze warning for
most of the CWA, and parsed out the southern tier zones for a
watch...Presidio Valley excepted. Day shift may have to re-adjust
the warning to account for changes in cloud cover.
Wednesday, a gradual warming trend ensues under generally zonal flow
aloft, w/a slight chance of SHRA over the weekend as models bring a
couple of shortwaves into the area. Did not make many changes to
the extended, and just warmed temps to above-normal by Friday. A
dry cold front is forecast to move thru late Sunday night, taking
temps below normal again for Monday and Tuesday.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FREEZE WARNING from 8 PM this evening to 8 AM MST Wednesday FOR
THE FOLLOWING ZONES... Central Lea County...Eddy County
Plains...Guadalupe Mountains of Eddy County...Southern Lea
County.
HIGH WIND WARNING until Noon MST today FOR THE FOLLOWING ZONES...
Guadalupe Mountains of Eddy County.
TX...FREEZE WARNING from 9 PM CST /8 PM MST/ this evening to 9 AM CST
/8 AM MST/ Wednesday FOR THE FOLLOWING ZONES... Andrews...
Borden...Crane...Davis/Apache Mountains Area...Dawson...
Ector...Gaines...Glasscock...Guadalupe Mountains...Howard...
Loving...Martin...Midland...Mitchell...Pecos...Reagan...
Reeves County and Upper Trans Pecos...Scurry...Upton...Van
Horn and Highway 54 Corridor...Ward...Winkler.
FREEZE WATCH from this evening through Wednesday morning FOR THE
FOLLOWING ZONES... Big Bend Area...Marfa Plateau...Terrell.
HIGH WIND WARNING until Noon MST today FOR THE FOLLOWING ZONES...
Guadalupe Mountains.
&&
29Hazardous weather outlook, Nov 12, 3:27 AM MST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
427 AM CST TUE NOV 12 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
427 AM CST TUE NOV 12 2013 /327 AM MST TUE NOV 12 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT AS NORTHEAST WINDS INCREASE TO 35
TO 45 MPH WITH GUSTS TO 60 MPH IN GUADALUPE PASS BEHIND A STRONG
FRONT THIS MORNING. FOG IS ALSO EXPECTED TO DEVELOP IN AND NEAR
GUADALUPE PASS AFTER THE FRONT MOVES THROUGH, WHICH WILL ONLY MAKE
DRIVING CONDITIONS WORSE ON HIGHWAY 62/180.
A HARD FREEZE IS LIKELY OVER MOST LOCATIONS ALONG AND NORTH OF
I-10 WEDNESDAY MORNING. A FREEZE WARNING IS IN EFFECT FOR TONIGHT
THROUGH WEDNESDAY MORNING FOR THESE AREAS. IF YOU HAVE ANY
LIVESTOCK, SENSITIVE VEGETATION OR UNPROTECTED PIPES, YOU ARE
ENCOURAGED TO TAKE THE APPROPRIATE PRECAUTIONS.
A FREEZE WATCH IS IN EFFECT FOR TONIGHT AND WEDNESDAY MORNING
ACROSS THE BIG BEND AND LOWER TRANS PECOS WHERE TEMPERATURES MAY
FALL TO NEAR FREEZING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HAZARDOUS WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- November 12, 5:31 AM MST to 9:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- ASOS
Sustained northeast winds of 40-46 mph occurred for 16 hours through Guadalupe Pass.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in South Carolina, November 12, 2013$22,000 · 15 events
- Wildfire in Georgia, November 12 to 14, 2013$16,000 · 5 events
- Drought in Texas, November 12 to 25, 20136 events
- Lake-Effect Snow and Winter Weather in Indiana, November 12, 20133 events
- Winter Weather in Ohio, November 12, 20131 event
- Winter Weather in Pennsylvania, November 12, 20131 event
- Lake-Effect Snow in Michigan, November 12, 20131 event
- Winter Weather in Maryland, November 12, 20131 event
- Winter Weather in West Virginia, November 12, 20131 event
- Winter Weather in West Virginia, November 12, 20131 event
- Winter Weather in West Virginia, November 12 to 13, 2013$5,000 · 1 event
- Strong Wind in Alabama, November 12, 2013$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479375.